Nevada, 2013

Flash Flood in Nevada, August 30, 2013

August 30, 2013 · NWS LKN · 1 event in 1 county or zone

Flash flooding caused a significant washout along the road through the Pancake mountain range north of Duckwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Flash flooding caused a significant washout along the road through the Pancake mountain range north of Duckwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 30, 1:26 PM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 30, 1:26 PM PST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT FRI AUG 30 2013

.SYNOPSIS...DRY THROUGH THE WEEKEND WITH A FEW THUNDERSTORMS
ACROSS CENTRAL NEVADA THROUGH SATURDAY. ANOTHER SURGE OF MONSOON
MOISTURE WILL ARRIVE ON SUNDAY INTO LABOR DAY BRINGING THE THREAT OF
HEAVY RAIN TO PORTIONS OF THE AREA.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. ISOLATED THUNDERSTORMS HAVE
FORMED IN WHITE PINE AND NORTHERN NYE COUNTY MAINLY OVER THE HIGH
TERRAIN...WITH PW'S NEAR 1 INCH HEAVY RAIN IS POSSIBLE THROUGH
THIS EVENING. TONIGHT THE STORMS WILL DISSIPATE WITH ANOTHER ROUND
OF WIDELY ISOLATED THUNDERSTORMS IN THE SAME GENERAL AREA ON
SATURDAY. PW'S WILL STILL BE NEAR AN INCH AND SOME INSTABILITY
WITH LI'S NEAR -1 SO HEAVY RAIN IS POSSIBLE MAINLY NEAR THE HIGHER
TERRAIN WHERE MOST OF THE STORMS ARE EXPECTED TO FORM.

SUNDAY...ANOTHER SURGE OF MOISTURE IS EXPECTED TO MOVE SOUTH TO
NORTH THROUGH THE AFTERNOON AND EVENING HOURS. CENTRAL NEVADA WILL
SEE PLENTY OF SHOWERS AND THUNDERSTORMS DEVELOP NEAR MID DAY WITH
THE THREAT OF HEAVY RAINS AND FLASH FLOODING AS PW'S WILL BE NEAR
OR ABOVE 1 INCH AND STORM MOTIONS WILL BE AROUND 10 KNOTS. THIS
MOISTURE WILL MOVE INTO NORTHERN NEVADA THROUGH THE LATE AFTERNOON
AND EVENING HOURS SPREADING STORMS AND THE THREAT OF HEAVY RAIN
NORTHWARD.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. MODELS STILL IN
AGREEMENT WITH MAINTAINING A HIGH OVER THE FOUR CORNER STATES SUNDAY
NIGHT THROUGH WEDNESDAY. THE RIDGE PUSHES "MONSOON" MOISTURE
NORTHWARD INTO WESTERN ELKO COUNTY FROM THE SOUTHERN ZONES SUNDAY
NIGHT AND ACROSS MOST OF THE REST OF THE CWA ON MONDAY. WESTERN
HUMBOLDT COUNTY LOOKS DRY AS IT REMAINS UNDER THE INFLUENCE THE DRY
SLOT ASSOCIATED WITH UPPER LOW OFF THE WEST COAST. BY TUESDAY...ALL
THE CWA BECOMES UNSTABLE WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE
FOR GOOD CONVECTION. BEST CHANCE OF THUNDERSTORMS LOOKS TO BE OVER
CENTRAL NV TUESDAY AFTERNOON WHERE THERMAL TROF LOCATED. THERMAL
TROF SHIFTS INTO UTAH THURSDAY AS TROF ALONG THE WEST COAST PUSHES
INTO THE PACIFIC NORTHWEST. THUNDERSTORMS SHOULD BE CONFINED TO
EXTREME EASTERN ELKO COUNTY AND ALL OF WHITE WHITE PINE COUNTY. BY
FRIDAY...EC FURTHER NORTH WHICH ALLOWS THE "MONSOON" MOISTURE TO
CREEP BACK INTO EXTREME SOUTHERN PORTION OF THE CWA. WHILE AT THE
SAME TIME...THE GFS BRINGS IN A DRY NORTHWEST FLOW ACROSS NORTHERN
AND CENTRAL NV.  HAVE KEPT THE CWA DRY WITH DIFFERENCE IN MODELS...
BUT BEING SEPTEMBER THE DRIER GFS SOLUTION SEEMS THE MOST
REASONABLE.

&&

.AVIATION...VFR ALL TERMINALS. CONVECTION WILL BE CONFINED TO KELY
VICINITY THROUGH THIS EVENING...OTHERWISE DRY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR KTPH AND KELY SATURDAY AFTERNOON AS
MOISTURE AND INSTABILITY INCREASES OVER NORTHERN NYE AND WHITE
COUNTIES DURING THE DAY.

&&

.FIRE WEATHER...DRY AND WARM ACROSS MOST OF THE REGION THROUGH
SATURDAY WITH ISOLATED THUNDERSTORMS WITH WETTING RAINS ACROSS
CENTRAL NEVADA. SUNDAY A SURGE OF MOISTURE WILL MOVE ACROSS THE
AREA WITH CENTRAL NEVADA SEEING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THESE STORMS WILL SPREAD
NORTHWARD BY LATE SATURDAY AFTERNOON AND EVENING. WET THUNDERSTORMS
WILL CONTINUE MONDAY INTO TUESDAY FOR MOST OF THE AREA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/87/87/90

In the hours before

Special weather statement, Aug 30, 12:28 PM PST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
128 PM PDT FRI AUG 30 2013

NVZ035-302100-
WHITE PINE COUNTY NV-
128 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
200 PM PDT...

AT 122 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF SHOSHONE...MOVING NORTHEAST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN ARE EXPECTED WITH THIS
STORM. DUE TO THE HEAVY RAIN...PONDING OF WATER AND INCREASED FLOWS
IN DRAINAGE DITCHES WILL BE POSSIBLE. SLOW DOWN AND USE CAUTION WHEN
DRIVING THROUGH ADVERSE WEATHER...ESPECIALLY IN THE CONNORS PASS AND
MAJORS PLACE AREA.

* LOCATIONS IMPACTED INCLUDE...
   MAJORS PLACE...
   CONNORS PASS...
   U.S. HIGHWAY 6 NEAR CONNORS PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3912 11461 3902 11446 3894 11466 3902 11472
TIME...MOT...LOC 2026Z 231DEG 3KT 3903 11460

JRM
Special weather statement, Aug 30, 1:45 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
245 PM PDT FRI AUG 30 2013

NVZ035-037-041-302215-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-WHITE PINE COUNTY NV-
245 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...NORTHERN
NYE AND WESTERN WHITE PINE COUNTIES UNTIL 315 PM PDT...

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF PINTO SUMMIT...MOVING SOUTHWEST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
DUE TO THE HEAVY RAIN...INCREASED FLOWS IN DRAINAGE DITCHES WILL BE
POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  ROUTE 379...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3898 11598 3917 11614 3930 11583 3915 11570
TIME...MOT...LOC 2144Z 048DEG 3KT 3918 11585

JRM
Special weather statement, Aug 30, 1:47 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT FRI AUG 30 2013

NVZ040-041-302215-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
247 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 315 PM
PDT...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES EAST OF TONOPAH...MOVING NORTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SAULSBURY SUMMIT...
   US HIGHWAY 6 BETWEEN TONOPAH AND WARM SPRINGS...
   STATE ROUTE 375 NEAR WARM SPRINGS...
&&

LAT...LON 3805 11704 3836 11707 3841 11576 3807 11575
      3807 11660
TIME...MOT...LOC 2146Z 166DEG 11KT 3812 11667

RLC
Special weather statement, Aug 30, 2:24 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
324 PM PDT FRI AUG 30 2013

NVZ040-302245-
NORTHWESTERN NYE COUNTY NV-
324 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 345 PM
PDT...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF TONOPAH...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
INCREASED FLOWS IN DRAINAGE DITCHES AND PONDING OF WATER ON THE ROAD.

* LOCATIONS IMPACTED INCLUDE...
   TONOPAH...
   TONOPAH AIRPORT...US HIGHWAY 6 NEAR TONOPAH AND HIGHWAY 376 JUST
   NORTH OF TONOPAH.

&&

LAT...LON 3806 11699 3805 11723 3825 11740 3833 11695
TIME...MOT...LOC 2222Z 134DEG 9KT 3809 11713

RLC
Special weather statement, Aug 30, 2:26 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
326 PM PDT FRI AUG 30 2013

NVZ035-041-302300-
NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV-
326 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE AND WESTERN WHITE
PINE COUNTIES UNTIL 400 PM PDT...

AT 322 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF DUCKWATER...MOVING SOUTH AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 379 THROUGH THE PANCAKE MOUNTAIN RANGE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3904 11558 3900 11589 3914 11592 3919 11570
TIME...MOT...LOC 2225Z 345DEG 2KT 3911 11578

JRM

The radar

The Elko radar (KLRX), 193 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, White Pine

When
August 30, 2:45 PM PST to 3:15 PM PST
Where
White Pine County, 43.46 mi W of Kimberly to 38.73 mi W of Kimberly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.172, -115.832

Emergency manager and Duckwater Health Department reported flash flooding along White Pine County Road north of town through the Pancake mountain range which caused a significant washout in the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466876.